A 56-year-old woman who received an orthotopic heart transplant 1 year ago because of dilated cardiomyopathy presents for follow-up complaining of fevers, generalized weakness, and arthralgia. She is receiving standard triple therapy with cyclosporine, azathioprine, and prednisone for immunosuppression. She reports she was feeling well up until about 1 week ago, when she noticed a low-grade fever 24 hours after interacting with her nephew when he returned from daycare. Symptoms have been progressive.
On physical examination, she is mildly febrile with a temperature of 100.4°F. Lung sounds are not well heard, but heart sounds are normal. She has no jugular vein distention or pedal edema. You note some submandibular and axillary lymphadenopathy on examination. Laboratory results are overall unremarkable except for some mild neutropenia. A chest radiograph in your office reveals patchy infiltrates involving both lungs.
What is the next best step?
A. Start azithromycin and tell the patient to return in 1 week if there is no improvement
B. Admit her to the hospital for blood, sputum, and urine cultures and perform molecular assays for cytomegalovirus
C. Start oseltamivir and have the patient follow-up in 1 week if there is no improvement
D. Start ciprofloxacin 500 mg by mouth 3 times per day and recheck the chest radiograph in 3 days
E. Increase the dose of her cyclosporine and follow-up with a cyclosporine level in 1 week